Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 268, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 1, 2002, 6:30 PM CDT for Talladega County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2002, 6:30 PM CDT (23:30 UTC)
- Expired
- Aug 1, 2002, 7:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
276 WUUS54 KBMX 012330 SVRBHM ALC121-020000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 PM CDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TALLADEGA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 700 PM CDT * AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF BON AIR...MOVING NORTH AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CHILDERSBURG. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:05 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 1, 3:05 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 305 PM CDT THU AUG 01 2002 ...UPPER LEVELS... SATELLITE IMAGERY CONTINUES TO DETECT A CIRCULATION JUST OFF THE GEORGIA COAST THIS AFTERNOON. A TROUGH EXTENDING WESTWARD FROM THE CIRCULATION...SHOULD CONTINUE TO ROTATE SOUTHWARD ACROSS SOUTH ALABAMA THIS AFTERNOON AND EVENING...AND OUT OVER THE NORTHERN GULF OF MEXICO ON FRIDAY. THUS...THE GENERAL CYCLONIC FLOW OVER OUR FORECAST AREA BECOMES MUCH MORE LINEAR AND FROM THE NORTHEAST FRIDAY AND SATURDAY. MASSIVE ANTICYCLONE BUILDS OVER THE MID MISSISSIPPI VALLEY...CENTERED OVER MISSOURI...AND THE EXTENT OF THE RIDGE IS PROGGED FROM BAJA CALIFORNIA TO NANTUCKET. FLOW OVER THE DEEP SOUTH WILL BECOME INCREASINGLY EASTERLY EARLY NEXT WEEK. ...LOW LEVELS... WEAK CYCLONIC CIRCULATION REMAINS OVER GEORGIA THIS AFTERNOON...AND THE ETA MODEL HAS THAT CIRCULATION REFORMING OVER NORTH FLORIDA AND THE NORTHEAST GULF OF MEXICO ON FRIDAY. MOST MODELS HAVE A 1012 MB SURFACE LOW ABOUT 250-300 MILES SOUTH OF MOBILE BAY BY SATURDAY EVENING. ...MOISTURE AND PRECIPITATION CHANCES... MODELS INDICATING SOME SUBTLE DRYING OUT OVER AT LEAST THE NORTHERN TWO THIRDS OF THE FORECAST AREA FRIDAY INTO THE WEEKEND. HOWEVER...IT IS A MIX BAG OF INDICATORS. THE AVN MODEL IS THE DRIEST...WHILE THE ETA AND MM5 MODELS GENERATES LOTS OF CONVECTION OVER THE SOUTHERN APPALACHIANS...AND APPARENTLY PROPAGATE IT SOUTHWEST INTO NORTHEAST ALABAMA. SO I FEEL AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS SHOULD BE IN THE FORECAST ON FRIDAY OVER THE NORTH. OTHERWISE...CHANCES OF PRECIPITATION WILL BE BELOW NORMAL FOR THE NEXT SEVERAL DAYS. HSV 71/93/71/93/71 111- BHM 71/92/71/92/71 1111 MGM 72/93/72/92/72 1212 .BHM...NONE. (70)
In the hours before
Special weather statement, Aug 1, 1:28 PM CDT, 5 hours 2 minutes before
ALZ001>050-012100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 128 PM CDT THU AUG 01 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... A VERY MOIST AND UNSTABLE ATMOSPHERE CONTINUES ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP...AND REACH PEAK COVERAGE AND INTENSITY LATE THIS AFTERNOON AND EARLY THIS EVENING. THE BEST THUNDERSTORM CHANCES WILL FROM THE CITIES OF DEMOPOLIS... SELMA...MONTGOMERY...AND AUBURN...SOUTHWARD. ALSO...IN THE SAME SOUTHERN AREAS...THERE IS A SLIGHTLY HIGHER RISK FOR THUNDERSTORMS THAT COULD PRODUCE WET MICROBURSTS. NORTH OF THESE CITIES...THE WET MICROBURST POTENTIAL IS SLIGHTLY LOWER...AND THERE ARE EXPECTED TO BE FEWER STORMS OVERALL. IN ADDITION TO THE THREAT OF DAMAGING WIND GUSTS ASSOCIATED WITH WET MICROBURSTS...THE OTHER PRIMARY THREAT WILL ALL THUNDERSTORMS TODAY WILL BE FREQUENT LIGHTNING STRIKES. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...ESPECIALLY THOSE IN SOUTH ALABAMA...SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO... FOR POSSIBLE SEVERE THUNDERSTORM WARNINGS LATER TODAY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...3 MONTGOMERY...4
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:28 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.